Increased Risk of Kidney Failure & Disease
Proton pump inhibitors (PPIs) are commonly used to treat heartburn, ulcers, and gastroesophageal reflux disease (GERD) by helping block a cell’s secretion (pumping) of acid into your stomach.
PPIs are among the most commonly used prescription drugs worldwide, with an estimated 15 million Americans taking them. According to Medscape, Nexium was the second-best selling drug in the pharmaceutical industry in 2013, generating over $6.1 billion in sales worldwide for AstraZeneca.
In April of 2016, the Journal of the American Society of Nephrology (JASN) published a report that proton pump inhibitors (PPIs), such as Prilosec, Prevacid, and Nexium, can lead to an increased risk of kidney failure and chronic kidney disease (CKD).
In February of 2016, JAMA Internal Medicine published a study finding that taking Nexium and other antacid drugs increased the risk of CKD and kidney damage by 20-50 percent.
Both the JASN and JAMA studies utilized the national VA database to compare and study thousands of veterans taking PPIs. This group was compared to people taking H2 blockers (another group of medicines that reduce the amount of acid produced by the cells in the lining of the stomach). The study team concluded that people taking PPIs were at a much higher risk of new kidney problems than those people taking H2 blockers.
*UPDATE: NEW LINK FOUND TO ACUTE INTERSTITIAL NEPHRITIS
AIN is a kidney disorder in which the space between the kidney tubules becomes inflamed, which can lead to kidney failure. A lawsuit recently filed in July of 2016 alleges that the use of Nexium led to the development of AIN in a Tennessee man. The man began taking Nexium in 2003 to treat his GERD and ulcer disease, and now, because of kidney failure, requires ongoing dialysis. The FDA now requires AstraZeneca (the maker of Nexium) to include information about the risk of AIN on the Nexium warning label. Other proton pump inhibitors, like Prevacid and Prilosec, are believed to put users at the same risk.
Other Side Effects:
Increase in stomach pain after quitting: Many people report that their stomach pain flares up after they stop taking PPIs, which makes them difficult to stop once you’ve started. This happens when the cells’ proton pumps get accustomed to being suppressed and when all of a sudden that inhibitor is no longer there, the cells can sometimes overreact by producing a large quantity of stomach acid which is no longer being blocked.
- Muscle Weakness & Cramping: Stomach acid helps digest food and nutrients, so when you don’t have enough it makes it harder to get the nutrients and minerals that your body needs. Deficiencies in nutrition, such as magnesium, can lead to muscle weakness and cramping.
- Bone fractures: Just like a deficiency in nutrients and minerals can lead to muscle weakness and cramping, it can also lead to decreased bone density, which puts strain on your bones and may result in fractures and degeneration.
- Infections: Stomach acid helps fight infections and unwanted bacteria (like salmonella) in the stomach and digestive system, so when you lower that acid it leaves a person more vulnerable to dangerous infections and unwanted bacteria.
- Dementia: The latest concern is that PPIs might increase the risk for dementia. A recent study by the German Center for Neurodegenerative Diseases in Bonn found that regular PPI users had at least a 44 percent increased risk of dementia compared with those not using the drugs. Although the association is not completely understood, researchers think that PPIs might increase levels of a damaging protein that accumulates in the brains of dementia patients, known as beta-amyloid.